Mississippi, 2004

Tornadoes and Damaging Wind in Mississippi, December 7, 2004

December 7, 2004 · NWS MEG · 3 events in 3 counties and zones

2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 6, 8:32 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Dec 6, 8:32 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CST MON DEC 6 2004

.DISCUSSION...

SEE LITTLE NEED TO MAKE CHANGES TO GOING FORECAST AT THIS TIME. SPC
STILL HAS US OUTLOOKED FOR DAY 1...OVERNIGHT. CONVECTION OVER
SOUTHERN ARKANSAS AND NORTHWEST LOUISIANA LOOKING A LITTLE MORE
ORGANIZED. EXTRAPOLATION HAS THIS LINE NEAR THE MISSISSIPPI RIVER
AROUND 06Z. CAPE AND INSTABILITY WILL BE MAIN LIMITING FACTORS...
WITH STRONG WIND FIELDS STILL APPARENT. IF SPC WERE TO ISSUE A
WATCH FOR PORTIONS OF CWA...FIGURE IT WOULD BE AROUND 04Z. THIS
CONVECTION WILL BE MOVING INTO AN AREA THAT HAS BEEN RECEIVING RAIN
FOR MUCH OF THE LAST 6 HOURS. WILL SEE IF THIS AIDS IN WEAKENING
SYSTEM.

FLOODING STILL A THREAT...ESPECIALLY OVER NORTHEAST MISSISSIPPI...
WHERE ABOUT 5 INCHES OF RAIN HAS FALLEN IN THE LAST 24 HOURS OR SO.
QUITE A FEW RIVERS ARE IN...OR FORECAST TO BE IN FLOOD...SO FLOOD
WATCH WILL ALSO BE CONTINUED.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH TONIGHT.
MS...FLOOD WATCH TONIGHT.
MO...FLOOD WATCH TONIGHT.
TN...FLOOD WATCH TONIGHT.
&&

WAGNER
Hazardous weather outlook, Dec 6, 11:33 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 PM CST MON DEC 6 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1133 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A TORNADO WATCH IN EFFECT UNTIL 5 AM TUESDAY MORNING FOR
PHILLIPS COUNTY ARKANSAS...AND A PORTION OF NORTH MISSISSIPPI...
GENERALLY SOUTH OF A LINE FROM HELENA ARKANSAS TO TUPELO
MISSISSIPPI. THIS WATCH INCLUDES THE CITIES OF HELENA...CLARKSDALE...
OXFORD AND TUPELO. DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE.

THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REMAINDER OF
THE MIDSOUTH OVERNIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.

THE MOST LIKELY TIME FOR THE SEVERE WEATHER WILL BE THROUGH 5 AM.

HEAVY RAINFALL IS ALSO EXPECTED WITH THE POSSIBILITY OF FLASH
FLOODING AND RIVER FLOODING. THEREFORE A FLOOD WATCH IS IN EFFECT
FOR THE ENTIRE MIDSOUTH THROUGH 6 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL RIVER FLOODING MAY OCCUR DUE TO HEAVY RAINFALL THAT IS
EXPECTED TO FALL ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE
POSSIBLE THROUGH TUESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tunica

When
December 7, 12:30 AM CST to 12:35 AM CST
Where
Tunica County, Tunica Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.667, -90.367

Several trailers were demolished near the Tunica airport.

Tornado, Chickasaw

When
December 7, 2:14 AM CST to 2:16 AM CST
Where
Chickasaw County, 2 mi NNE of Houlka
Rating
F2
Path length
1 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
34.067, -89.000

The tornado touched down just northeast of Houlka and moved northeast. Four homes were heavily damaged. A mother and her child were trapped in one of the homes but were not injured. One other home suffered some shingle damage. Numerous trees were also blown down.

Tornado, Monroe

When
December 7, 2:32 AM CST to 2:34 AM CST
Where
Monroe County, 9 mi NW of New Wren
Rating
F1
Path length
0.8 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
34.067, -88.733

The tornado touched down in extreme northwest Monroe County and moved east. One home had some shingles blown off its roof. One road sign was twisted. Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyThe tornado archive for Mississippi, 2004Warnings in Mississippi, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429948, 5429652, 5429653.